New York, 2009

Tornado and Damaging Wind in New York, August 29, 2009

August 29, 2009 · NWS BUF · 2 events in 2 counties and zones

Low pressure tracked across Ontario and Quebec dragging a cold front across the region. |Another thunderstorm accompanying the front produced a tornado in Ontario County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure tracked across Ontario and Quebec dragging a cold front across the region. Thunderstorm winds downed trees and power lines in West Sparta, Livingston County.|Another thunderstorm accompanying the front produced a tornado in Ontario County. The tornado initially touched down in the Town of Bristol then moved to the City of Canandaigua. Along West Ridge Run several homes suffered damage to soffits and siding. There was also some structural damage of the homes due to trees falling onto the structures. The tornado produced damage along the west shore of Canandaigua Lake at the Canandaigua Yacht Club. Widespread tree damage was observed at that location with several trees snapped off well above ground. Numerous boats were heavily damaged including a 6500 pound boat, housed in a hoist along a dock that was thrown about 40 yards into the lake where it sunk. Several houses along the lakeshore in the vicinity of Lakeview Lane also sustained minor damage to siding and roofs as well as broken windows from falling trees. The tornado finally lifted in the vicinity of Smith Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 29, 9:06 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 29, 9:06 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1006 AM EDT SAT AUG 29 2009

.SYNOPSIS...
LOW PRESSURE OVER LAKE ERIE WILL LIFT JUST NORTH OF LAKE ONTARIO
TODAY BEFORE MOVING ON TO QUEBEC SUNDAY. COOL AND UNSETTLED WEATHER
WILL LAST THROUGH SUNDAY AS THIS SYSTEM MOVES SLOWLY TO THE
NORTHEAST. HIGH PRESSURE IS THEN EXPECTED TO BUILD INTO THE GREAT
LAKES MONDAY AND TUESDAY...BRINGING A RETURN TO DRIER WEATHER FOR
THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE AS OF 10 AM...

MAIN BAND OF SHOWERS CURRENTLY MOVING EAST FROM THE WESTERN
COUNTIES WITH A RAGGED BACK EDGE RUNNING FROM NIAGARA FALLS TO
DUNKIRK. EXPECT THIS MAIN BAND TO CONTINUE TO ADVANCE EASTWARD
WITH IMPROVEMENT FROM WEST TO EAST. WE HAVE HAD SOME AREAS THAT
HAVE REPORTED A QUICK HALF INCH OF RAIN WITH THE HEAVIEST CELLS. DRY
SLOTTING STILL EVIDENT ON VISIBLE SATELLITE OVER OHIO AND THE
WESTERN THIRD OF LAKE ERIE. THAT MAY WORK INTO THE WESTERN ZONES
LATER IN THE DAY BUT BELIEVE MOST OF IT WILL FILL IN. THEREFORE
MOSTLY CLOUDY CONDITIONS WILL PERSIST.

TONIGHT, WILL KEEP A CHANCE OF SHOWERS EAST OF LAKE ONTARIO AS THE
COLD FRONT CONTINUES TO MOVE EAST ACROSS THAT REGION WITH SFC
RIDGING KEEPING MUCH OF THE REST OF THE REGION DRY FOR AWHILE. A
SHORT WAVE ROTATING AROUND THE UPPER LOW OVER THE PROVINCE OF
ONTARIO AND A SECONDARY SFC TROUGH APPROACHING FROM THE WEST WILL
BRING A CHANCE OF MORE SHOWERS LATER TONIGHT OVER WESTERN AND
NORTHERN AREAS. EXPECT LOWS TONIGHT IN THE LOW TO MID 50S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AN UPPER LEVEL LOW CENTERED JUST NORTH OF GEORGIAN BAY AT THE START
OF THIS PERIOD IS EXPECTED TO LIFT INTO WESTERN QUEBEC BY SUNDAY
MORNING...BEFORE WITHDRAWING FURTHER NORTH AND EAST ACROSS THE
PROVINCE SUNDAY AND SUNDAY NIGHT. THE ATTENDANT SURFACE LOW WILL
ALSO TRACK ACROSS QUEBEC DURING THIS PERIOD. AS THE MAIN CENTER OF
THE UPPER LOW LIFTS TO THE NORTHEAST AND FILLS...A WEAKER BROAD
SCALE TROUGH WILL LINGER ACROSS THE GREAT LAKES MONDAY AND MONDAY
NIGHT...WHILE HIGH PRESSURE AT THE SURFACES RIDGES EAST ACROSS THE
LOWER GREAT LAKES.

THIS PATTERN WILL RESULT IN COOL AND UNSETTLED CONDITIONS ON SUNDAY
AS THE AXIS OF THE MAIN UPPER LOW DRIFTS ACROSS THE AREA. THE
COMBINATION OF DAYTIME HEATING AND COOL TEMPERATURES ALOFT (H850
TEMPERATURES AVERAGING AROUND +3C/4C) WILL GENERATE INSTABILITY
SHOWERS...ESPECIALLY DURING THE AFTERNOON AS MOISTURE WRAPS IN
BEHIND THE DEPARTING SURFACE LOW.

WITH COOL TEMPERATURES ALOFT AND LAKE SURFACE TEMPERATURES HOVERING
AROUND +23C/24C...LAKE ENHANCED RAIN SHOWERS ARE POSSIBLE SUNDAY
MORNING EAST OF LAKE ERIE AND NORTHEAST OF LAKE ONTARIO. EXPECT ANY
LAKE EFFECT SHOWERS TO FALL APART SUNDAY AFTERNOON AS DIURNAL
INFLUENCES COME INTO PLAY.

THE DIURNALLY-DRIVEN CONVECTION IS EXPECTED TO DIE OUT SUNDAY
NIGHT...BUT LIMITED LAKE EFFECT SHOWERS MAY REDEVELOP SOUTHEAST OF
THE LAKES ON A NORTHWESTERLY FLOW. THESE SHOWERS SHOULD DIE OUT
MONDAY MORNING AS THE BOUNDARY LAYER FLOW BECOMES MORE
NORTHERLY...INVERSION HEIGHTS DROP...AND MOISTURE BECOMES
CONSIDERABLY MORE LIMITED. OTHERWISE...EXPECT MORE SUNSHINE ON
MONDAY AS HIGH PRESSURE RIDGES ACROSS THE GREAT LAKES. IT WILL STILL
BE UNSEASONABLE COOL THOUGH AS TEMPERATURES STRUGGLE TO CLIMB ABOVE 70.
CLEARING SKIES AND LIGHT WINDS WILL THEN SET THE STAGE FOR GOOD
RADIATIONAL COOLING MONDAY NIGHT. MOST LOCATIONS AWAY FROM THE
PROTECTIVE INFLUENCES OF THE LAKES WILL LIKELY DROP INTO THE 40S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE MAIN AXIS OF THE JET STREAM IS EXPECTED TO SHIFT NORTH INTO
CANADA DURING THIS PERIOD...BUT A WEAK UPPER LEVEL TROUGH IS
FORECAST TO BE IN PLACE OVER THE EASTERN GREAT LAKES AND OHIO VALLEY
DURING THE START OF THE FORECAST PERIOD. FORTUNATELY...HIGH PRESSURE
AT THE SURFACE WILL BE THE DOMINANT FEATURE IMPACTING OUR WEATHER.
THIS WILL RESULT IN GENERALLY DRY CONDITIONS. WITH LITTLE MOISTURE
TO START THE DAY...TUESDAY WILL BE GENERALLY SUNNY. TEMPERATURES AT
850 MB WILL AVERAGE 6 TO 8C WHICH WHEN MIXED DOWN WILL CONTINUE THE
TREND OF SLIGHTLY BELOW AVERAGE SURFACE TEMPERATURES.

THE UPPER LEVEL TROUGH IS FORECAST TO SHIFT SLOWLY TO THE EAST
WEDNESDAY AND THURSDAY BEFORE SLIDING OFF THE NEW ENGLAND COAST
FRIDAY. HIGH PRESSURE WILL STILL BE IN PLACE AT THE SURFACE DURING
THIS TIME. THE UPPER LEVEL TROUGH WILL TRY TO PULL MOISTURE OVER THE
REGION FROM THE SOUTH AND EAST. A FEW SHOWERS MAY PASS OVER THE
REGION LATER WEDNESDAY THROUGH THURSDAY NIGHT...BUT AT THIS TIME
FEEL THE BULK OF THE ACTIVITY WILL BE NEAR THE SPINE OF THE
APPALACHIANS AND EASTWARD. WILL CONTINUE THE SLIGHT CHC POPS OVER
THE REGION AS THERE IS STILL UNCERTAINTY THIS FAR IN ADVANCE.

AS THIS UPPER LEVEL LOW SLOWLY DRIFTS EASTWARD...WEAK UPPER LEVEL
RIDGING WILL FOLLOW ON FRIDAY WITH GENERALLY DRY CONDITIONS.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE OVER THE NIAGARA PENINSULA IS FORECAST TO MOVE SLOWLY
NORTHEAST JUST TO THE NORTH OF LK ONTARIO LATER TODAY AND TONIGHT.
MEANWHILE A LARGE CLOSED UPPER LOW OVER THE CENTRAL LKS WILL SLOWLY
LIFT NORTH OF GEORGIAN BAY LATE TONIGHT. A WARM FRONT OVER THE
REGION IS EXPECTED TO SLOWLY MOVE NORTHEAST INTO NORTHERN NY BY THIS
EVENING. A COLD FRONT TRAILING THE LOW IS EXPECTED TO MOVE INTO
THE FINGER LKS THIS AFTERNOON AND INTO CENTRAL NY BY THIS EVENING.

OCNL SHWRS AHEAD OF THE WARM FRONT WILL MOVE ACROSS THE NORTH
COUNTRY THIS MORNING. A BAND OF SHOWERS WITH A FEW EMBEDDED TSTMS
AHEAD OF THE COLD FRONT IS JUST MOVING INTO WESTERN NY AT THE
BEGINNING OF THE TAF PERIOD. WITHIN THE BAND THERE ARE SOME AREAS OF
MODERATE TO HEAVY RAIN. CONDITIONS WILL LOWER TO MVFR TO IFR AS THIS
BAND MOVES EAST ACROSS THE REGION. THERE WILL BE LIFR CONDITIONS
THIS MORNING ACROSS THE SOUTHERN TIER.

DURG THE COURSE OF THE AFTERNOON, BEHIND THE COLD FRONT, A DRY SLOT
WILL WORK EASTWARD INTO WESTERN AREAS ALLOWING THE LOWER CIGS TO
SCATTER OUT WITH CONDITIONS IMPROVING TO VFR. THE VFR CONDITIONS
SHLD MOVE EASTWARD INTO THE FINGER LKS LATE THIS AFTERNOON. DUE TO
THE SLOW EASTWARD PROGRESS OF THE COLD FRONT MVFR CONDITIONS SHLD
PERSIST EAST OF LAKE ONTARIO UNTIL LATER TONIGHT. FOG AND LOW CLOUDS
LATER TONIGHT ACROSS THE SOUTHERN TIER WILL BRING LIFR CONDITIONS
AFTER ARND 08Z.

OUTLOOK...
SUNDAY...MVFR/VFR WITH SCATTERED SHOWERS.
MONDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
LOW PRESSURE CENTERED OVER LAKE ERIE EARLY THIS MORNING WILL LIFT
NORTH OF LAKE ONTARIO TODAY...THEN SETTLE OVER QUEBEC ON SUNDAY.
MODERATELY STRONG SOUTH TO SOUTHEAST WINDS ON THE LAKES THIS MORNING
WILL VEER TO THE SOUTHWEST THIS AFTERNOON AS THE LOW PASSES BY TO OUR
NORTH.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT UNTIL EARLY AFTERNOON ALONG
THE FAR EASTERN NEARSHORES OF LAKE ONTARIO WITH THE MODEST SOUTHERLY
WINDS AHEAD OF THE LOW. OTHERWISE...EXPECT THE HIGHEST WAVES TO
IMPACT THE OPEN WATERS OF LAKE ONTARIO THROUGH MOST OF THIS MORNING.

A BRISK SOUTHWEST TO WEST FLOW WILL THEN SET UP ACROSS THE LOWER
LAKES REGION IN THE WAKE OF THE LOW TONIGHT AND SUNDAY AS
MUCH COOLER AIR ALOFT FLOODS ACROSS THE AREA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON
         FOR LOZ045.

&&

SYNOPSIS...TJP
NEAR TERM...JJP/SAGE
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...JJP/TJP
MARINE...TJP
Hazardous weather outlook, Aug 29, 4:03 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT SAT AUG 29 2009

NYZ001>008-010>014-019>021-085-300915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-300915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 86 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
August 29, 11:20 AM EST
Where
Livingston County, 2.76 mi S of Groveland
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.630, -77.770

Trees and wires were downed by thunderstorm winds.

Tornado, Ontario

When
August 29, 12:05 PM EST to 12:15 PM EST
Where
Ontario County, 1.55 mi SW of Vincent to 2.53 mi E of Canandaigua
Rating
EF0
Path length
10.63 mi
Path width
35 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.815, -77.422

NWS storm survey confirmed tornado touchdown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyThe tornado archive for New York, 2009Warnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194556, 194555.